How do you treat anaphylaxis if you are allergic to injected epinephrine? In most cases, severe allergic reactions are treated with a shot of epinephrine, often known as an Epi-Pen. This synthetic epinephrine reverses the side effects of an allergic reaction, such as eating peanuts if you have a peanut allergy. But what are your options if you are allergic to the shot of epinephrine?
Thankfully, a true epinephrine allergy is exceptionally rare. In fact, only a few cases have ever been reported across the world. Epinephrine occurs naturally in the body – also known as adrenaline, it is released into the bloodstream in times of stress. Because it is produced by your body, it is nearly impossible to be allergic to epinephrine. Some people do have allergies to the preservatives found in Epi-Pen injections, though there are alternatives that should enable you to use epinephrine injections as an allergy treatment medication.
In most cases, assumed allergies to epinephrine are actually the side effects of the medication. Heart palpitations, shaking, sweating, or a feeling of faintness are commonly experienced after receiving epinephrine. Though high doses of epinephrine can cause serious side effects, in most cases the side effects of a typical injection of epinephrine are far outweighed by the benefit of stopping the allergic reaction.
If you believe that you have an epinephrine allergy or have had unfavorable reactions to injected epinephrine, visit an allergy specialist in order to confirm or deny the allergy. The allergy specialist can also test for allergies to preservatives or other ingredients used in Epi-Pen shots, and help you find a solution that works for you.